Advertisement

Computational Optimization and Applications

, Volume 69, Issue 2, pp 325–349 | Cite as

A globally convergent LP-Newton method for piecewise smooth constrained equations: escaping nonstationary accumulation points

  • A. Fischer
  • M. Herrich
  • A. F. Izmailov
  • W. Scheck
  • M. V. Solodov
Article

Abstract

The LP-Newton method for constrained equations, introduced some years ago, has powerful properties of local superlinear convergence, covering both possibly nonisolated solutions and possibly nonsmooth equation mappings. A related globally convergent algorithm, based on the LP-Newton subproblems and linesearch for the equation’s infinity norm residual, has recently been developed. In the case of smooth equations, global convergence of this algorithm to B-stationary points of the residual over the constraint set has been shown, which is a natural result: nothing better should generally be expected in variational settings. However, for the piecewise smooth case only a property weaker than B-stationarity could be guaranteed. In this paper, we develop a procedure for piecewise smooth equations that avoids undesirable accumulation points, thus achieving the intended property of B-stationarity.

Keywords

Constrained equation Piecewise smooth equation LP-Newton method Global convergence Quadratic convergence 

Mathematics Subject Classification

90C33 91A10 49M05 49M15 

References

  1. 1.
    Bütikofer, S., Klatte, D.: A nonsmooth Newton method with path search and its use in solving C\(^{1,\, 1}\) programs and semi-infinite problems. SIAM J. Optim. 20, 2381–2412 (2010)MathSciNetCrossRefMATHGoogle Scholar
  2. 2.
    Clarke, F.H.: Optimization and Nonsmooth Analysis. Wiley, New York (1983)MATHGoogle Scholar
  3. 3.
    Daryina, A.N., Izmailov, A.F., Solodov, M.V.: A class of active-set Newton methods for mixed complementarity problems. SIAM J. Optim. 15, 409–429 (2004/2005)Google Scholar
  4. 4.
    Dreves, A., Facchinei, F., Fischer, A., Herrich, M.: A new error bound result for generalized Nash equilibrium problems and its algorithmic application. Comput. Optim. Appl. 59, 63–84 (2014)MathSciNetCrossRefMATHGoogle Scholar
  5. 5.
    Dreves, A., Facchinei, F., Kanzow, C., Sagratella, S.: On the solution of the KKT conditions of generalized Nash equilibrium problems. SIAM J. Optim. 21, 1082–1108 (2011)MathSciNetCrossRefMATHGoogle Scholar
  6. 6.
    Facchinei, F., Fischer, A., Herrich, M.: A family of Newton methods for nonsmooth constrained systems with nonisolated solutions. Math. Method Oper. Res. 77, 433–443 (2013)MathSciNetCrossRefMATHGoogle Scholar
  7. 7.
    Facchinei, F., Fischer, A., Herrich, M.: An LP-Newton method: nonsmooth equations, KKT systems, and nonisolated solutions. Math. Program. 146, 1–36 (2014)MathSciNetCrossRefMATHGoogle Scholar
  8. 8.
    Facchinei, F., Fischer, A., Kanzow, C.: On the accurate identification of active constraints. SIAM J. Optim. 9, 14–32 (1999)MathSciNetCrossRefMATHGoogle Scholar
  9. 9.
    Facchinei, F., Pang, J.-S.: Finite-Dimensional Variational Inequalities and Complementarity Problems. Springer, New York (2003)MATHGoogle Scholar
  10. 10.
    Fischer, A., Herrich, M., Izmailov, A.F., Solodov, M.V.: Convergence conditions for Newton-type methods applied to complementarity systems with nonisolated solutions. Comput. Optim. Appl. 63, 425–459 (2016)MathSciNetCrossRefMATHGoogle Scholar
  11. 11.
    Fischer, A., Herrich, M., Izmailov, A.F., Solodov, M.V.: A globally convergent LP-Newton method. SIAM J. Optim. 26, 2012–2033 (2016)MathSciNetCrossRefMATHGoogle Scholar
  12. 12.
    Gauvin, J., Dubeau, F.: Differential properties of the marginal function in mathematical programming. Math. Program. Stud. 19, 101–119 (1982)MathSciNetCrossRefMATHGoogle Scholar
  13. 13.
    Ito, K., Kunisch, K.: On a semi-smooth Newton method and its globalization. Math. Program. 118, 347–370 (2009)MathSciNetCrossRefMATHGoogle Scholar
  14. 14.
    Izmailov, A.F., Solodov, M.V.: An active set Newton method for mathematical programs with complementarity constraints. SIAM J. Optim. 19, 1003–1027 (2008)MathSciNetCrossRefMATHGoogle Scholar
  15. 15.
    Izmailov, A.F., Solodov, M.V.: Newton-Type Methods for Optimization and Variational Problems. Springer Series in Operations Research and Financial Engineering. Springer International Publishing, Switzerland (2014)CrossRefMATHGoogle Scholar
  16. 16.
    Klatte, D., Kummer, B.: Nonsmooth Equations in Optimization: Regularity, Calculus, Methods and Applications. Kluwer, Dordrecht (2002)MATHGoogle Scholar
  17. 17.
    Williams, A.C.: Marginal values in linear programming. J. Soc. Ind. Appl. Math. 11, 82–94 (1963)MathSciNetCrossRefMATHGoogle Scholar

Copyright information

© Springer Science+Business Media, LLC 2017

Authors and Affiliations

  1. 1.Faculty of MathematicsTechnische Universität DresdenDresdenGermany
  2. 2.OR Department, VMK FacultyLomonosov Moscow State University, MSUMoscowRussia
  3. 3.RUDN UniversityMoscowRussia
  4. 4.Department of Mathematic, Physics and Computer SciencesDerzhavin Tambov State University, TSUTambovRussia
  5. 5.IMPA – Instituto de Matemática Pura e AplicadaRio de JaneiroBrazil

Personalised recommendations